Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 325, NWS Austin/San Antonio, TX

October 6, 2004Edwards County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 6, 2004, 8:43 AM CDT for Edwards County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2004, 8:43 AM CDT (13:43 UTC)
Expired
Oct 6, 2004, 11:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Edwards County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 061349
FFWSAT
TXC137-061645-
/X.NEW.KEWX.FF.W.0026.041006T1343Z-041006T1645Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
843 AM CDT WED OCT 6 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  EDWARDS

* UNTIL 1145 AM CDT

* AT 835 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

.A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINS 
OF 1 TO 2 INCHES WILL MOVE SOUTHEAST ACROSS EDWARDS COUNTY OVER THE 
NEXT TWO HOURS. BECAUSE THE SOIL IS NEARLY SATURATED...FLOODING WILL 
BE QUICK TO OCCUR.  

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR 
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

LAT...LON 3026 10068 2967 10066 2969 10013 3008 10002
      3025 9983

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 2:36 AM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Oct 6, 2:36 AM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 AM CDT WED OCT  6 2004

.DISCUSSION...
HEAVY RAIN THREAT CONTINUES TODAY FOR SOUTH CENTRAL TEXAS AND THE
HILL COUNTRY. TWO FEATURES WILL IMPACT THE CWFA TODAY. THE FIRST
FEATURE IS A SQUALL LINE ASSOCIATED WITH AN MCS LOCATED ACROSS WEST
TEXAS. THIS SYSTEM WAS MOVING ESE AT 30 TO 40 MPH. IF THIS SYSTEM
CONTINUES AT ITS PRESENT SPEED AND DIRECTION...IT WILL ENTER THE
EDWARDS PLATEAU AND HILL COUNTRY LATER THIS MORNING. LOCALLY HEAVY
RAIN AND GUSTY WINDS WILL BE POSSIBLE AS THE MCS MOVES IN FROM THE
NORTHWEST. THE SECOND FEATURE IS SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE COASTAL BEND BETWEEN CORPUS CHRISTI AND
BEEVILLE EXTENDING EASTWARD INTO THE GULF. THESE STORMS WERE
OCCURRING IN THE VICINITY OF A STATIONARY FRONT AND WERE MOVING
NORTHWARD TOWARDS THE SE COUNTIES OF THE CWFA. THESE STORMS WILL
PRODUCE HEAVY RAINFALL. THE INTERSECTION OF OUTFLOW BOUNDARIES WILL
TRIGGER ADDITIONAL THUNDERSTORMS AND HEAVY RAINFALL ACROSS THE CWFA
TODAY.

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH TONIGHT.
HOWEVER ANOTHER WEST TEXAS MCS IS POSSIBLE WITH SCATTERED CONVECTION
REACHING THE NORTHWEST COUNTIES BY THURSDAY MORNING. DEEP TROPICAL
MOISTURE OVER DEEP SOUTH TEXAS WILL ALSO BEGIN TO MOVE NORTHEAST
ALONG THE TEXAS COAST ON THURSDAY AS A SFC WAVE DEVELOPS. THIS
WAVE WILL TRACK NORTHEAST ALONG THE TEXAS COAST TOWARDS HOUSTON
THURSDAY NIGHT AND FRIDAY. HEAVY RAINS WILL STILL BE POSSIBLE OVER
THE EASTERN HALF OF THE CWFA THURSDAY AFTERNOON INTO THURSDAY NIGHT.

THE FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT UNTIL 4 PM
THIS AFTERNOON. HOWEVER THE WATCH MAY BE EXTENDED AND/OR RECONFIGURED
LATER TODAY.

THE UPPER LOW LOCATED OVER COLORADO...WHICH SPAWNED THE WEST TEXAS
MCS...WILL SHEAR OUT TO THE NORTHEAST ON FRIDAY BRINGING AN END TO
THE HEAVY RAIN THREAT. ISOLATED SHOWERS WILL STILL BE POSSIBLE ON
SATURDAY AS A WEAKNESS ALOFT REMAINS OVER TEXAS. AN UPPER LEVEL RIDGE
WILL BEGIN TO DEVELOP OVER TEXAS ON SUNDAY AND STRENGTHEN MONDAY AND
TUESDAY BRINGING A DRY SPELL TO THE CWFA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78  67  77  65 /  60  40  70  50
AUSTIN BERGSTROM INTL AIRPORT  77  65  78  64 /  60  40  70  50
DEL RIO INTL AIRPORT           80  69  80  68 /  60  40  60  30
SAN ANTONIO INTL AIRPORT       79  68  78  67 /  60  40  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THROUGH 4 PM.

&&

13/04
Hazardous weather outlook, Oct 6, 6:43 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
643 AM CDT WED OCT 6 2004

TXZ171>173-183>194-202>209-217>225-228-071100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
643 AM CDT WED OCT 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 4 PM THIS
AFTERNOON FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. A
SERIES OF UPPER LEVEL DISTURBANCES MOVING EAST WILL INTERACT WITH
TROPICAL MOISTURE MOVING NORTH TO GENERATE LOCALLY HEAVY RAINFALL.
OUTFLOW BOUNDARIES WILL SERVE TO FOCUS AND ENHANCE RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE INTO
THURSDAY FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THEN
SHIFT ON FRIDAY TO EASTERN PORTIONS OF SOUTH CENTRAL TEXAS AS THE
DISTURBANCES AND MOISTURE SHIFT EAST.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:56 AM CDTFlash Flood WarningEWXVal Verde2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.